Pearls

Should lithium and ECT be used concurrently in geriatric patients?

Author and Disclosure Information

 

References

Delirium has been described as a poten­tial complication of concurrent lithium and electroconvulsive therapy (ECT) for depression, in association with a range of serum lithium levels. Although debate persists about the safety of continuing pre­viously established lithium therapy during a course of ECT for mood symptoms, with­holding lithium for 24 hours before adminis­tering ECT and measuring the serum lithium level before ECT were found to decrease the risk of post-ECT neurocognitive effects.1

We have found that the conven­tional practice of holding lithium for 24 hours before ECT might need to be re-evaluated in geriatric patients, as the fol­lowing case demonstrates. Only 24 hours of holding lithium therapy might result in a lithium level sufficient to contribute to delir­ium after ECT.

CASE REPORT
An older woman with recurrent unipolar psychotic depression
Mrs. A, age 81, was admitted to the hospital with a 1-week history of depressed mood, anhedonia, insomnia, anergia, anorexia, and nihilistic somatic delusions that her organs were “rotting and shutting down.” Treatment included nortriptyline, 40 mg/d; lithium, 150 mg/d; and haloperidol, 0.5 mg/d. Her serum lithium level was 0.3 mEq/L (reference range, 0.6 to 1.2 mEq/L); the serum nortrip­tyline level was 68 ng/mL (reference range, 50 to 150 ng/mL). CT of the head and an electrocardiogram were unremarkable.

A twice-weekly course of ECT was initiated.

The day before Treatment 1 of ECT, the serum lithium level (drawn 12 hours after the last dose) was 0.4 mEq/L. Lithium was withheld 24 hours before ECT; nortriptyline and haloperidol were continued at prescribed dosages.

Right unilateral stimulation was used at 50%/mC energy (Thymatron DG, with metho­hexital anesthesia, and succinylcholine for mus­cle relaxation). Seizure duration, measured by EEG, was 57 seconds.

Mrs. A developed postictal delirium after the first 2 ECT sessions. The serum lithium level was unchanged. Subsequently, lithium treat­ment was discontinued and ECT was continued; once lithium was stopped, delirium resolved. ECT sessions 3 and 4 were uneventful, with no post-treatment delirium. Seizure duration for Treatment 4 was 58 seconds. She started breath­ing easily after all ECT sessions.

After Treatment 4, Mrs. A experienced full remission of depressive and psychotic symp­toms. Repeat CT of head, after Treatment 4, was unchanged from baseline.

What is the role of lithium?
Mrs. A did not exhibit typical signs of lithium intoxication (diarrhea, vomiting, tremor). Notably, lithium has an intrinsic anticholinergic activity2; concurrent nor­triptyline, a secondary amine tricyclic anti­depressant with fewer anticholinergic side effects than other tricyclics,2 could pre­cipitate delirium in a vulnerable patient secondary to excessive cumulative anti­cholinergic exposure.

No prolonged time-to-respiration or time-to-awakening occurred during treat­ments in which concurrent lithium and ECT were used; seizure duration with and without concurrent lithium was rela­tively similar.

There are potential complications of con­current use of lithium and ECT:
• prolongation of the duration of muscle paralysis and apnea induced by commonly used neuromuscular-blocking agents (eg, succinylcholine)
• post-ECT cognitive disturbance.1,3,4

There is debate about the safety of con­tinuing lithium during, or in close proximity to, ECT. In a case series of 12 patients who underwent combined lithium therapy and ECT, the authors concluded that this combi­nation can be safe, regardless of age, as long as appropriate clinical monitoring is pro­vided.4 In Mrs. A’s case, once post-ECT delir­ium was noted, lithium was discontinued for subsequent ECT sessions.

Because further ECT was uneventful with­out lithium, and no other clear acute cause of delirium could be identified, we concluded that lithium likely played a role in Mrs. A’s delirium. Notably, nortriptyline had been continued, suggesting that the degree of anticholinergic blockade provided by nortriptyline was insufficient to provoke delirium post-ECT in the absence of potentia­tion of this effect, as it had been when lithium also was used initially.

Guidelines for dosing and serum lithium concentrations in geriatric patients are not well-established; the current traditional range of 0.6 to 1.2 mEq/L, is too high for geriatric patients and can result in epi­sodes of lithium toxicity, including delirium.5 Although our patient’s lithium level was below the reference range for all patients, a level of 0.3 mEq/L can be considered at the low end of the reference range for geriatric patients.5 Inasmuch as the lithium-assisted post-ECT delirium could represent a clinical sign of lithium toxicity, perhaps even a sub­therapeutic level in a certain patient could be paradoxically “toxic.”

Although the serum lithium level in our patient remained below the toxic level for the general population (>1.5 mEq/L), delirium in a geriatric patient could result from:
• age-related changes in the pharmacokinetics of lithium, a water-soluble drug; these changes reduce renal clearance of the drug and extend plasma elimination half-life of a single dose to 36 hours, with the result that lithium remains in the body longer and necessitating a lower dosage (ie, a dosage that yields a serum level of approximately 0.5 mEq/L)
• the CNS tissue concentration of lith­ium, which can be high even though the serum level is not toxic
• an age-related increase in blood-brain barrier permeability, making the barrier more porous for drugs
• changes in blood-brain barrier perme­ability by post-ECT biochemical induction, with subsequent increased drug availability in the CNS.5,6

Next Article:

Conflicting rulings raise questions about legality of ACA premium subsidies

Related Articles